Friday, January 8, 2010

A New Year...

What a year!!!  And it is only 8 days into it!  Would have never guessed in a thousand years that a new year would begin this way.  It all started the day after Christmas when little miss Paige and Daddy started to get a little cold. 

Then 2 days later, I got sick with laryngitis and then next... you guessed it... Matthew.  Matthew and Paige started running fevers, sniffing, coughing, etc.  Common cold stuff, right?  Come to find out Matthew had developed an ear infection.  So... in goes the amoxicillin and all is well. New Years day was spent giving the kids and us meds, breathing treatments, meds, juice, meds... you get the point.  Fun stuff. 

5 Days into the year Matthew is potty trained!  HOORAY!!!  I can't even start to explain how excited I was about this.  One tough kid to potty train! 

Later that night gave the kids their meds. Not even an hour later, Matthew started to get little red bumps all over his belly... SCARY.  This is suppose to be my healthy child!   What the CRAP! A million things start going through my head.  Is this chicken pox? What did he eat? What are these bumps all over his belly?  Then it dawned on me... the Amoxicillin.  But he has been taking it all week... why now?  So, in goes the benedryl to see if I could get the rash to stop.  Call the after hours nurse line. Hives gradually get worse.  He is itchy and uncomfortable... my poor little boy.  And I did not know what else to do.

Follow up with the doc the next morning and sure enough... allergic to amoxicillin.  Is it possible for the rash to get worse even if I am giving him benedryl?  It is possible.  How much worse? How long is it going to take for the rash to go away? 4-5 days. 

Two days pass and he is still breaking out with really bad hives now spread to his arms, legs, feet, hands and head.  Last night was very scary... lumps all over his scalp. face all swollen from the hives. fever.  Called doc and in goes a steroid to help the swelling and control the itching.

Today, steroid started to kick in and he is playing and doing so much better.  I just hope and pray it continues to get better.

32 comments:

  1. Oh man that would stink! I am sorry!! I am glad the family is on the mend and I hope that your son continues to get better!!

    ReplyDelete
  2. Oh my goodness, poor little guys. That sure is quite the way to start off a new year. Hopefully he heals quickly and you all feel better soon!

    ReplyDelete
  3. Poor guy. This time modern medicine was a mixed blessing.

    ReplyDelete
  4. Poor little guy! My daughter had a similar reaction to sulfa when she was 2 1/2...she was miserable...and we felt terrible...we didn't notice right off since I'd just come home from the hospital with her new little sister. But it seemed to clear up in a few days!

    ReplyDelete
  5. Hope the steriods to the trick... I emphathize... I have spent NYrs in the hospital with at least one sick child and am constantly armed with nebs/medication, epipens & benadryl due to asthma & food allergies. It gets easier as they get older just because they can communicated better... Hope you are ALL better soon!

    ReplyDelete
  6. Oh no that;s terrible. i hate it when kids are sick. it is so hard for them and us! hope he gets better soon

    ReplyDelete
  7. Poor little bubba. It is so hard when your kids get sick. I hope he gets better real soon.

    ReplyDelete
  8. That sounds so scary. Hope tomorrow is fantastic.

    Laurie

    ReplyDelete
  9. Poor boy! I know exactly how he feels right now. I have had hives for the last week ever since we took down our Christmas tree! We think I might be allergic to the tree, and I'm going to get an allergy test soon.

    Quite the way to start off the new year - I hope the little guy is feeling 100% in a couple of days!

    ReplyDelete
  10. oh, nasty! i had the same allergy to amoxicillin and it wasnt pleasant. Poor kid; glad its starting to improve.

    ReplyDelete
  11. oh dear! my thoughts are with you & your fam!

    ReplyDelete
  12. Ohh, the poor young man! I hope the steroid works quickly and the itches are all gone soon!
    How is the rest of the family now??

    ReplyDelete
  13. Oh you poor family! Hives can be a scary thing -- hope Matthew is all better now. And oh yes, the passing the sickness around. Not fun! Feel better, one and all!

    ReplyDelete
  14. oh my goodness...I'm hurting for him!!! times like these that we moms definitely wish we could take it away and give it to ourselves...hugs and prayers :)

    ReplyDelete
  15. I am sending all of you, especially your little guy, "well wishes"!

    ReplyDelete
  16. Poor baby. :( I hate it when the little ones get sick.

    ReplyDelete
  17. poor guy! my son did that. on his very last day of amoxil he broke out in hives. the problem is its in their system so it may take time for it all to go away. good luck...get well!

    ReplyDelete
  18. Poor little guy! Feel better real soon!

    ReplyDelete
  19. I know that had to have been scary for your... poor little guy!

    Glad to hear he's doing better...

    ReplyDelete
  20. WOW.. poor little guy. Breaks my hear to look at those pictures.

    The worst is over.. it's all downhill from here. Glad he is on the mend.

    ReplyDelete
  21. My oldest daughter broke out in hives when she was 5, same thing amoxicillin. She got them so fast and furiously that she was hospitalized for 5 days. My hubby was overseas at the time so I know about everything going wrong at once. I sure hope your boy is better. I feel for him and you.

    ReplyDelete
  22. um...well at least your rest of your year will look like a cake walk compared to the last week.
    yikes!
    i'm glad he's doing better and so are the rest of you!

    ReplyDelete
  23. Hang in there Angela. I always said I'd rather be sick than have my kids sick. Looks like you got both. Glad there seems to have been an upturn. Will pray for you all.

    ReplyDelete
  24. We've been through this quite a few times with my son -- with different meds -- but the hives were not as severe. The hives can pop up for a few weeks -- even if you think they were gone -- until the medicine is fully out of his system. Hope your son is back to "full steam" soon.

    ReplyDelete
  25. Oh The boy wee heart!!
    I hope he is all better now. :(

    ReplyDelete
  26. Poor little fellow! Glad the meds are working for him now. What a scare.

    ReplyDelete
  27. I think an oatmeal bath would be very helpful! Poor baby!

    It works really well for poison oak rashes and other skin irritations. You can buy it at any supermarket, I am sure.

    I am allergic to Penicillin, so I can sympathize!

    ReplyDelete
  28. Well, that has to be the scariest moment for every mom when they feel like they can't fix something that hurts. I'm so glad that he's feeling better. There's nothing worse than feeling yucky!

    ReplyDelete
  29. Poor thing! How scary!!

    ReplyDelete
  30. I'm glad to find this post (blogs can be so USEFUL!): something similar is happening with one of the kids at our house this morning and this strengthens my wussy, not-wanting-to-call-the-doctor, not-wanting-to-make-a-fuss-over-nothing temperament. I feel confident now about calling and getting it looked at.

    ReplyDelete

Related Posts with Thumbnails